Kansas, 2025Winter Storm in Kansas, January 9 to 10, 2025
January 9 to 10, 2025 · NWS SGF · 2 events in 2 counties and zones
A significant winter storm moved through southeastern Kansas and into the Ozarks. Snow was relatively widespread moderate to heavy snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant winter storm moved through southeastern Kansas and into the Ozarks. Snow was relatively widespread moderate to heavy snow. Some banding resulted in varying accumulations over short distances. Highest snow totals occurred where snow bands set up with snowfall accumulations from 2 to 6 inches were reported across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 9, 1:40 PM CST, 3 hours 20 minutes earlier. Its key messages:
- Accumulating snowfall likely late this afternoon through Friday morning. Highest snowfall amounts across southern Missouri.
- Winter storm warning has been expanded northward up to the I-44 corridor and now includes Springfield, Joplin, Marshfield, Houston and Salem. Generally 5 to 7 inches in the warning area and 3 to 4 inches in the advisory area.
- High confidence in minor to moderate travel impacts through the Friday morning commute.
- Below normal temperatures linger through early next week, before trending closer to near normal. Little to no precipitation chances.
Area forecast discussion, Jan 9, 1:40 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
140 PM CST Thu Jan 9 2025
.KEY MESSAGES...
- Accumulating snowfall likely late this afternoon through
Friday morning. Highest snowfall amounts across southern
Missouri.
- Winter storm warning has been expanded northward up to the
I-44 corridor and now includes Springfield, Joplin,
Marshfield, Houston and Salem. Generally 5 to 7 inches in the
warning area and 3 to 4 inches in the advisory area.
- High confidence in minor to moderate travel impacts through
the Friday morning commute.
- Below normal temperatures linger through early next week, before
trending closer to near normal. Little to no precipitation
chances.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 140 PM CST Thu Jan 9 2025
Synoptic overview and current conditions: Water vapor imagery
and upper level analysis show the upper low south of the 4
corners region with a strong upper level jet(100-120kts)
southeast of the low from TX into northeast OK. Surface low was
located off the southeast TX coastline well to the south of us.
Regional radar was showing the northern edge of most of the snow
entering northwest AR and northeast OK, although some recent new
development since around 11 am was occurring over southeast KS.
Temperatures across the area were in the upper 20s to low 30s,
however the soundings remain supportive of all snow with cold
enough temperatures aloft.
Rest of the afternoon: Area of snow will continue to lift
northeast into the southwest portion of the CWA through the
afternoon and to near the US60 corridor by late afternoon and
early evening. Snowfall may be moderate to heavy at times and
should begin to accumulate due to the recent extreme cold
surface temperatures.
Tonight-Friday: Upper level jet will strengthen over the area
and upper dynamics are supportive of strong synoptic scale
lifting aloft and within the dendritic snow growth zone(minus 10
to minus 20 deg C). Soundings show fairly decent saturation
throughout most of the sounding tonight into early Friday
morning as well. There may be some banded snow that also
develops within a 850-600mb frontogenetic zone which would
support even higher snow rates. Our HiRes model QPF has
increased slightly from last nights values and our snow totals
have also increased slightly. Generally have 12-14 snow ratios
which is yielding about 3-5 inches of snow north of I-44 and 5
to 7 inches south of I-44. As a result of the increased snow
totals, we are going add some counties to the northern boundary
of the current winter storm warning which will now include
Joplin, Springfield, Marshfield, Houston and Salem. Temperatures
tonight will generally dip down into the mid 20s for lows. There
shouldn't be any drifting of snow with fairly light winds.
Snow should end from west to east, beginning Friday morning from
southeast Kansas to along the US 60 corridor and then the
afternoon in the east. We will continue the WS.W and WW.Y from
23z this afternoon through 00z tomorrow evening. Highs on Friday
will be in the low to mid 30s. Lows on Friday night should dip
back into the teens for most locations.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 140 PM CST Thu Jan 9 2025
Another frontal boundary is expected to move through the area
Saturday night into Sunday. Current model indications are for
any measurable precipitation with this front to remain north of
the area. Temperatures ahead of the front should warm into the
mid 30s to low 40s with lows in the low to mid 20s.
Behind the front we'll be dropping back into the teens on Sunday
night and highs only in the mid 20s to low 30s on Monday. The
cold temperatures will linger into Tuesday, but we should start
to warm back closer to normal readings by the middle to late
portions of next week as the upper trough shifts to the east and
we become more zonal aloft.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1132 AM CST Thu Jan 9 2025
For the 18z TAFS, at the onset, we have VFR ceilings with mid
and high level cloud cover having already spread into the area
from the southwest ahead of the next storm system. Regional
radar trends and observations show the northern edge of the
precipitation(snow) beginning to shift into northeast OK as of
1730z, steadily shifting northeast. Ceilings will continue to
lower this afternoon with snow beginning at JLN by 21-22z and
SGF/BBG by 23-01z. Flight categories will initially drop into
MVFR as the snow begins, but it should not take long to drop
into IFR and then eventually LIFR at times during the late
evening/overnight and Friday morning. Surface winds should be
fairly light and variable.
&&
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 5 PM this afternoon to 6 PM CST
Friday for KSZ073-097.
Winter Storm Warning from 5 PM this afternoon to 6 PM CST
Friday for KSZ101.
MO...Winter Weather Advisory from 5 PM this afternoon to 6 PM CST
Friday for MOZ055>058-066>071-077>081-089.
Winter Storm Warning from 5 PM this afternoon to 6 PM CST
Friday for MOZ082-083-088-090>098-101>106.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...LindenbergHazardous weather outlook, Jan 9, 2:02 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
202 PM CST Thu Jan 9 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
202 PM CST Thu Jan 9 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant snow risk.
DISCUSSION...
Snow will begin to accumulate this afternoon over southwest
Missouri and southeast Kansas and then spread northeast into the
remainder of the area this evening and tonight. Snow will be heavy
at times and will limit visibility to under a half mile in the
moderate to heavier bands of snow. A winter storm warning is in
effect roughly along and south of the I-44 corridor with a winter
weather advisory north of I-44. Hazardous travel conditions are
expected as the snow begins to accumulate.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The snow will continue into Friday morning, but should then
diminish from west to east during the morning into the afternoon.
Storm total snowfall from 3 to 4 inches are expected north of I-44
with 5 to 7 inches of snow south of the Interstate.
Cold temperatures are expected into early next week with lows
dipping into the teens Sunday night through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
Winter Storm, Cherokee
- When
- January 9, 5:00 PM CST to January 10, 6:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Public
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Precipitation started as a light snow during the evening of January 9 with the snow then continuing overnight into the afternoon hours of January 10. Snow amounts between 3 and 4 inches fell across the county. A public report of a measured storm total of 3.5 inches of snow was received from Scammon. Roads became snow covered and slippery. Numerous schools were closed on Friday, January 10.
Winter Storm, Crawford
- When
- January 9, 5:00 PM CST to January 10, 6:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Precipitation started as a light snow during the evening of January 9 with the snow then continuing overnight into the afternoon hours of January 10. Snow amounts between 4 and 6 inches fell across the county. A public report of a measured storm total of 5.9 inches of snow was received from Pittsburg. Roads became snow covered and slippery. Numerous schools were closed on Friday, January 10.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Louisiana, January 9, 20251 death · 1 event
- Ice Storm and Winter Storm in Arkansas, January 9 to 10, 202550 events
- Winter Storm in Tennessee, January 9 to 10, 202534 events
- Winter Storm and Winter Weather in Missouri, January 9 to 10, 202533 events
- Heavy Snow in Oklahoma, January 9 to 10, 202528 events
- Winter Storm in Oklahoma, January 9 to 10, 202525 events
- Winter Storm in Mississippi, January 9 to 10, 202522 events
- Blizzard and Winter Storm in Texas, January 9 to 10, 202520 events
- Winter Storm and Winter Weather in Texas, January 9 to 10, 202518 events
- Winter Weather in Texas, January 9 to 10, 202517 events
- Heavy Snow and Sleet in Mississippi, January 9 to 10, 202515 events
- Cold in North Carolina, January 9, 202514 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232132, 1232133.